Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 84, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 17, 2018, 4:24 PM EDT for Franklin County, Pennsylvania. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 4:24 PM EDT (20:24 UTC)
- Expired
- Aug 17, 2018, 5:07 PM EDT
- In force
- 43 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Franklin County, PA
The radar
The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 4:36 PM EDT | HAIL 1.25 | Greencastle, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 750 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306
WUUS51 KCTP 172024
SVRCTP
PAC055-172130-
/O.NEW.KCTP.SV.W.0084.180817T2024Z-180817T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
424 PM EDT FRI AUG 17 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southeastern Franklin County in south central Pennsylvania...
* Until 530 PM EDT.
* At 424 PM EDT, a severe thunderstorm was located near Claylick,
moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Greencastle around 430 PM EDT.
Marion around 440 PM EDT.
Chambersburg, Fayetteville, Guilford, Scotland and Mont Alto
around 450 PM EDT.
Other locations impacted by this severe thunderstorm include
Williamson, Upton, Quincy and Penn State Mont Alto.
This includes Interstate 81 from mile markers 4 to 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3975 7789 3981 7792 4003 7752 3979 7746
TIME...MOT...LOC 2024Z 239DEG 32KT 3981 7782
HAIL...1.50IN
WIND...60MPH
$$
Dangelo2 follow-up statements
522
WWUS51 KCTP 172049
SVSCTP
Severe Weather Statement
National Weather Service State College PA
449 PM EDT FRI AUG 17 2018
PAC055-172130-
/O.CON.KCTP.SV.W.0084.000000T0000Z-180817T2130Z/
Franklin PA-
449 PM EDT FRI AUG 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN FRANKLIN COUNTY...
At 448 PM EDT, a severe thunderstorm was located between
Greencastle and Mont Alto, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Mont Alto and Fayetteville around 500 PM EDT.
Other locations impacted by this severe thunderstorm include Quincy
and Penn State Mont Alto.
This includes Interstate 81 from mile markers 5 to 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3977 7771 3983 7773 3995 7767 4003 7752
3979 7746
TIME...MOT...LOC 2048Z 264DEG 20KT 3981 7765
HAIL...1.50IN
WIND...60MPH
$$
Dangelo195
WWUS51 KCTP 172107
SVSCTP
Severe Weather Statement
National Weather Service State College PA
507 PM EDT FRI AUG 17 2018
PAC055-172116-
/O.CAN.KCTP.SV.W.0084.000000T0000Z-180817T2130Z/
Franklin PA-
507 PM EDT FRI AUG 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
To report severe weather, contact us via Facebook or Twitter or
contact your nearest law enforcement agency. They will relay your
report to the National Weather Service State College PA.
LAT...LON 3977 7771 3983 7773 3995 7767 4003 7752
3979 7746
TIME...MOT...LOC 2104Z 239DEG 32KT 3990 7746
$$
DangeloWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:57 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 17, 3:57 PM EDT, 27 minutes before
Area Forecast Discussion National Weather Service State College PA 357 PM EDT Fri Aug 17 2018 .SYNOPSIS... A weakening cold front will push into the area later today and tonight. An upper-level disturbance will linger on Saturday and keep the region unsettled. Slightly cooler conditions and more comfortable humidity will move in for the second half of the upcoming weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SVR Watch #340 in effect until 11:00 PM EDT for northeast PA. PWATs between 1.5 and 2.0" mark the very moist airmass firmly in place over the area. SPC RAP shows CAPEs already in excess of 1000J over the area with the prospects of 2000-3000J being in place by mid to late afternoon over central and eastern areas. Deep layer shear is not expected to be terribly strong which will be a limiting factor for storm organization. The biggest threat will be for a strong damaging wind gust. With the recent very heavy rains leaving wet ground, trees could be toppled more easily with lesser gusts. The potential for flooding remains elevated also due to the recent wet conditions. Latest HRRR shows convection blossoming in the lee-side trough by mid afternoon with the hints of a squall line marching through the eastern portion of the forecast area through late afternoon. The potential for strong to severe storms and flooding of small streams and poor drainage areas will be lower across the Western Mountains of the state today, as FFG values are quite a bit higher relative to the Susq Valley and points east. Showers will remain a threat well into the overnight as the parent upper shortwave slowly works it way across the region. What is apparent is that this soupy airmass isn't going anywhere soon. Lows will be in the muggy 60s to lower 70s overnight. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... The slow moving upper trough will be crossing the region Saturday. Blended MOS POPs yield high chance to low likely values for yet another day of scattered showers and thunderstorms. Highs will rise into the mid 70s to mid 80s, which will be near to slightly below normal for a change. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Better day of weekend will be Sunday as area is a bit more stable, but will not be pop free, as some showers and a thunderstorm are possible during the afternoon hours. Drier weather on Monday before southerly flow increases with a return to more showers on Tuesday and Wednesday. A real cold frontal passage is expected, likely on Wednesday, which will bring drier air and even some lows into the 50s over a large area for the first time in a long time. Before the frontal passage look for an increase in thunderstorms. The end of the week will be drier with temperatures at or a few degrees below average. Longer term it looks like ridging builds back in for warmer weather by next weekend. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Radar is starting to show convection developing over the south- central mountains. Expect scattered showers and thunderstorms to continue to blossom and become more numerous this afternoon as a cold front approaches the region. Most airfields will remain VFR except where affected by the showers/thunderstorms. A more general deterioration to MVFR/IFR will occur overnight with some fog and stratus forming in the humid airmass. Improvement Saturday will be slow, with the most likely areas to become VFR being our eastern SUSQ Valley terminals, but not until late morning into the afternoon. .Outlook... Sat...Still a chance of showers and storms, mainly across the south early on in the day. Sun-Mon...Mainly VFR. Tue-Wed...Restrictions developing with showers and thunderstorms. Improving later Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...DeVoir/La Corte SHORT TERM...La Corte LONG TERM...Ross AVIATION...La Corte
Hazardous weather outlook, Aug 17, 3:46 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 346 PM EDT Fri Aug 17 2018 PAZ041-182000- Northern Lycoming- 346 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-024-037-182000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Tioga- 346 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ042-046-049>052-182000- Sullivan-Southern Lycoming-Union-Snyder-Montour-Northumberland- 346 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-025>028-033>036-045-056-057-059-063>066-182000- Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford- Fulton-Franklin-Southern Clinton-Perry-Dauphin-Lebanon-Cumberland- Adams-York-Lancaster- 346 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ053-058-182000- Columbia-Schuylkill- 346 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging wind gusts of 60 mph or greater, frequent cloud to ground lightning and locally heavy rain are possible this afternoon and evening. Locally heavy downpours will also pose a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 3:35 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service State College PA
335 PM EDT FRI AUG 17 2018
PAZ036-172000-
Franklin PA-
335 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
400 PM EDT...
At 335 PM EDT, Doppler radar indicated a strong thunderstorm over
Fannettsburg, moving northeast at 25 mph.
Wind gusts of 50 to 55 mph and dime size hail are possible.
This strong thunderstorm will be near...
Willow Hill around 345 PM EDT.
Upper Strasburg around 350 PM EDT.
Shippensburg and Roxbury around 400 PM EDT.
Other locations impacted by this storm include Orrstown and
Shippensburg University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3992 7778 4000 7789 4006 7787 4009 7785
4023 7765 4022 7764 4023 7761 4021 7761
4018 7762 4013 7759 4012 7756 4010 7756
4009 7754 4002 7750
TIME...MOT...LOC 1935Z 244DEG 22KT 4003 7782
DangeloSpecial weather statement, Aug 17, 4:08 PM EDT, 16 minutes before
Special Weather Statement National Weather Service State College PA 408 PM EDT FRI AUG 17 2018 PAZ019-045-046-049-172100- Southern Lycoming PA-Southern Clinton PA-Union PA-Southern Centre PA- 408 PM EDT FRI AUG 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CENTRE...LYCOMING... UNION...AND CLINTON COUNTIES UNTIL 500 PM EDT... At 407 PM EDT, Doppler radar indicated a strong thunderstorm near Bald Eagle State Park, moving east at 30 mph. Very heavy rain and wind gusts in excess of 40 mph are possible. Locations impacted include... Lock Haven, Jersey Shore, Carroll, Lamar, Mill Hall, Avis, Dunnstown, Flemington, Castanea, Millheim, Blanchard, Aaronsburg, McElhattan, Rebersburg, Madisonburg, Bald Eagle State Park, R.B. Winter State Park, Collomsville, Mackeyville and Howard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4086 7764 4104 7773 4126 7717 4101 7704 TIME...MOT...LOC 2007Z 248DEG 24KT 4099 7760 La Corte
Special weather statement, Aug 17, 4:09 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service State College PA
409 PM EDT FRI AUG 17 2018
PAZ056-063-172045-
Perry PA-Cumberland PA-
409 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 445 PM EDT...
At 408 PM EDT, Doppler radar indicated a strong thunderstorm just
southwest of Colonel Denning State Park, moving northeast at 30 mph.
Wind gusts up to 50 mph and dime size hail are possible.
Locations impacted include...
Plainfield, Newville, Bloserville, Colonel Denning State Park,
Loysville, Big Spring State Park, Blain, Landisburg and New
Germantown.
LAT...LON 4008 7746 4021 7756 4019 7760 4023 7761
4022 7764 4023 7765 4026 7765 4025 7766
4028 7766 4046 7739 4037 7716 4014 7729
TIME...MOT...LOC 2008Z 239DEG 28KT 4024 7753
DangeloThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:24 PM EDT | Special Weather Statement | CTP | Centre | 21 min |
| Aug 16, 8:43 PM EDT | Special Weather Statement | CTP | Centre | 32 min |
| Aug 16, 8:52 PM EDT | Special Weather Statement | CTP | Fulton | 23 min |
| Aug 17, 6:22 AM EDT | Special Weather Statement | CTP | Columbia, Montour, Northumberland, Snyder, Sullivan, Union | 53 min |
| Aug 17, 3:35 PM EDT | Special Weather Statement | CTP | Franklin | 25 min |
| Aug 17, 3:46 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Franklin | 59 min |
| Aug 17, 4:08 PM EDT | Special Weather Statement | CTP | Clinton | 52 min |
| Aug 17, 4:09 PM EDT | Special Weather Statement | CTP | Perry | 36 min |
| Aug 17, 4:47 PM EDT | Special Weather Statement | CTP | Dauphin | 43 min |
| Aug 17, 5:06 PM EDT | Special Weather Statement | CTP | York | 24 min |
| Aug 17, 5:21 PM EDT | Areal Flood Advisory | CTP | Dauphin | 114 min |
| Aug 17, 5:31 PM EDT | Areal Flood Advisory | CTP | Franklin, Fulton | 119 min |
| Aug 17, 5:37 PM EDT | Special Weather Statement | CTP | York | 23 min |
| Aug 17, 5:49 PM EDT | Areal Flood Advisory | CTP | Cumberland, Dauphin, Lancaster, York | 3 hr |
| Aug 17, 6:00 PM EDT | Special Weather Statement | CTP | Lebanon | 45 min |
| Aug 17, 6:22 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill | 53 min |
| Aug 17, 7:23 PM EDT | Special Weather Statement | CTP | Schuylkill | 22 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.